MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 35MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 35MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71645035
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Foreign Body In Patient (2687)
Date of Event 05/29/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during surgery, the left intertan nail and the single sliding trigen low profile screw were placed.The distal locking was performed in the hole and the trigen low profile screw stopped advancing approximately 7mm to reach the second cortex.The screw head separated and did not allow advancement.The physician decided to retrieve the fragment with an adjustable pressure forceps but screw head broke.The shaft of the screw was left inside the bone passing through the nail locking hole.The procedure was completed with the same device without significant delays.No further complications were reported.
 
Additional Manufacturer Narrative
The device was not returned for evaluation but the pictures were reviewed, and revealed the device is broken.The clinical/medical investigation concluded that, the fluoroscopic images provided support to the initial breakage of the part the subtroc lag screwdriver that was removed.However, the distal screw breakage which was reported as retained is not visible in any of the provided images as the distal locking area of the nail is not within the image.Based on the limited information provided, the definitive clinical root cause of the reported breakage could not be determined.However, we cannot rule out a procedural variance as a likely contributory factor.The retained shaft of the trigen low profile screw is implantable, so biocompatibility is not an issue.Since the shaft of the screw was reported as retained inside of the patient¿s bone, micro-motion/migration is unlikely.According to the report, the procedure was completed with the same device without significant surgical delay and no other complications were reported.Therefore, no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Verifying the device configuration according to the drawing print is within the steps of the final inspection.A review of material specification revealed that device materials quality are controlled during manufacture.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that fracture of the implant components has been identified as a possible adverse effect.Also, the indications section, establishes that the general principles of patient selection and sound surgical judgment apply to the intramedullary nailing procedure.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to poor insertion technique, surgical technique or user/procedural variance.As the device broke and a piece of it could not be removed from the patient, the contribution of the device to the adverse event could be corroborated.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H10: additional information in b5.
 
Event or Problem Description
It was reported that, during surgery, the left intertan nail and the single sliding trigen low profile screw were placed.The distal locking was performed in the hole and the trigen low profile screw stopped advancing approximately 7mm to reach the second cortex.The screw head separated and did not allow advancement.The physician decided to retrieve the fragment with an adjustable pressure forceps but screw head broke.The shaft of the screw was left inside the cortex of the left proximal femur passing through the nail locking hole.The procedure was completed with the same device without significant delays.No further complications were reported.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 35MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14670559
Report Number1020279-2022-02910
Device Sequence Number6633993
Product Code HSB
UDI-Device Identifier00885556215692
UDI-Public00885556215692
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K161264
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71645035
Device Catalogue Number71645035
Device Lot Number19CM11306
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2022
Supplement Date Received by Manufacturer07/01/2022
08/10/2022
Initial Report FDA Received Date06/11/2022
Supplement Report FDA Received Date07/08/2022
08/12/2022
Date Device Manufactured03/14/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient SexMale
Patient Weight50 KG